Colorado, 2023Damaging Winds in Colorado, August 1, 2023
August 1, 2023 · NWS GLD · 6 events in 1 county or zone
During the late afternoon and evening hours, scattered storms developed off the Palmer Divide and Front Range. These storms moved northeast across Eastern Colorado, evolving into a linear cluster that produced 50 to 70 mph wind gusts across Yuma County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening hours, scattered storms developed off the Palmer Divide and Front Range. These storms moved northeast across Eastern Colorado, evolving into a linear cluster that produced 50 to 70 mph wind gusts across Yuma County. The strongest winds were observed along and just south of Highway 34 from the city of Yuma to Wray. There was tree damage also reported southeast of Yuma where the strongest gusts occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 3:57 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 3:57 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Tue Aug 1 2023
.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Tue Aug 1 2023
As upper ridge shifts south, a shortwave trough will move out of
the central Rockies and across the forecast area tonight. Storms
will quickly from into a cluster which moves across areas along
and north of Interstate 70 with a threat of strong winds and heavy
rainfall which may result in flash flooding. HREF suggest local
amounts in excess of 3 inches will be possible. Storms continue
east northeast and exit the area by around 06-09z.
On Wednesday will see more of a zonal flow over the top of the
ridge with embedded weak impulses. Widely scattered afternoon
storm development is possible in western areas, with scattered
storms across the entire area Wednesday night. Deep layer shear
remains at 20 kts or less with only weak instability forecast,
which will limit the severe risk. Nonetheless, DCAPE values
forecast to be over 1000 j/kg would be supportive of at least an
isolated wind threat near stronger storms. HREF precipitation
amounts much lower compared to today, with amounts generally less
than a quarter of an inch with a few pockets up to half an inch.
High temperatures will be in the upper 80s to lower 90s with lows
in the 60s and 70s.
Zonal flow continues on Thursday with another shortwave trough.
Some indications that may see another cluster of storms move
across the area Thursday night similar to tonight. NAMNEST
aggressive as usual, but there is also some support from the
global models for that scenario. Deep layer shear does tick up to
30-35 kts and instability better as well with up to 2000 j/kg in
northern tier of counties. If trends continue, may see a higher
risk for severe storms as well as a heavy rain/flooding threat for
Thursday night. Temperatures remain about the same with highs in
the upper 80s to lower 90s and lows mainly in the 60s.
On Friday, an upper low emerges onto the northern plains with a
trough axis extending southward across the area. Storm chances may
begin earlier than is typical, possibly Friday morning, with some
questions about how much instability can develop with the
additional cloud cover. Still, would not take much instability
with deep layer shear of 30-40 kts for a severe risk, and SPC has
the area with a marginal outlook for now. Heavy rain could also be
another issue, especially in areas that may have received multiple
days of rain before Friday. High temperatures will be in the mid
to upper 80s and lows in the 60s, with the caveat of slightly
cooler temperatures if clouds do not break.
.LONG TERM...(Saturday through Tuesday)
Issued at 100 PM MDT Tue Aug 1 2023
The forecast area shifts to northwest flow aloft, in between low
pressure to our north and high pressure over New Mexico and Texas.
Weather systems will move through the flow with heightened
chances for showers and thunderstorms during the typical late
afternoon through overnight hours. PWAT values arent terribly
high, nor are 850mb mixing ratios, suggesting a low threat for
flash flooding. The area is currently outlooked by the Storm
Prediction Center for some severe weather Saturday, stay tuned for
later updates.
High temperatures Saturday are forecast to be in the 85 to 90 degree
range, cooling into the lower 70s to lower 80s range Sunday through
Tuesday. Low temperatures are forecast to be in the 50s to lower
60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 457 PM MDT Tue Aug 1 2023
For KGLD, mainly VFR conditions through the forecast period. From
02z-06z Thursday, down to 1sm in thunder/rain at times and
potential blowing dust. Winds, southeast around 10kts through 06z
Thursday, then light/variable. By 12z, northwest around 10kts.
From 02z-04z, possible 20-40kts in gusts with TSRA.
For KMCK, mainly VFR conditions through the forecast period. From
04z-06z Thursday, down to 1sm in thunder/rain at times and
potential blowing dust. Winds, east-southeast around 10kts
through 06z Thursday, then light/variable. By 20z, back to the
northeast around 10kts. From 04z-06z, possible 20-40kts in gusts
with TSRA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 3 AM MDT /4 AM CDT/ Wednesday for KSZ001>003-
013-014.
CO...Flood Watch until 3 AM MDT Wednesday for COZ090-091.
NE...Flood Watch until 3 AM MDT /4 AM CDT/ Wednesday for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...99
AVIATION...JNHazardous weather outlook, Aug 1, 6:04 PM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
704 PM MDT Tue Aug 1 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
704 PM MDT Tue Aug 1 2023 /804 PM CDT Tue Aug 1 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Flood Watch remains in effect into the overnight for southwest
Nebraska, northeast Colorado along and north of the Interstate, and
portions of northwest Kansas.
Thunderstorms will continue to develop in northeast Colorado this
evening and move across the Tri State area after 7 pm MT tonight
before exiting the area around midnight MT. These storms may produce
wind gusts in excess of 60 mph as well as locally heavy rainfall and
flash flooding. A few instances of hail up to quarter size will also
be possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Scattered thunderstorms will develop late Wednesday afternoon and
continue into the evening hours. A few of these storms may produce
wind gusts of up to 60 mph. Areas south of Interstate 70 are
slightly
favored.
Another round of thunderstorms is likely Thursday afternoon and
evening. Some storms may produce large hail, damaging winds and
locally heavy rainfall leading to flash flooding.
Thunderstorm chances continue through the weekend. Severe storms and
locally heavy rainfall cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please send any severe or flooding
reports to the National Weather Service in Goodland via social media
or by phone.
In the hours before
Special weather statement, Aug 1, 5:36 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
636 PM MDT Tue Aug 1 2023
COZ091-092-020100-
Kit Carson County CO-Cheyenne County CO-
636 PM MDT Tue Aug 1 2023
...Strong thunderstorms will impact portions of northwestern Cheyenne
and western Kit Carson Counties in east central Colorado through 700
PM MDT...
At 636 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Flagler to 14 miles
southeast of Arriba to 13 miles east of Boyero. Movement was
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Flagler around 650 PM MDT.
This includes Interstate 70 in Colorado between mile markers 390 and
405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3941 10316 3956 10299 3925 10286 3895 10279
3891 10316
TIME...MOT...LOC 0036Z 237DEG 7KT 3933 10314 3915 10307 3896 10303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJCSpecial weather statement, Aug 1, 6:00 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
700 PM MDT Tue Aug 1 2023
COZ091-020130-
Kit Carson County CO-
700 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of western Kit Carson
County through 730 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Flagler, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Kit Carson
County.
This includes Interstate 70 in Colorado between mile markers 390 and
410.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3940 10316 3952 10300 3919 10268 3904 10299
3919 10316
TIME...MOT...LOC 0059Z 225DEG 11KT 3918 10305
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJCLocal storm report, Aug 1, 6:22 PM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
722 PM MDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 6 S Seibert 39.21N 102.88W
08/01/2023 E0.25 inch Kit Carson CO Trained Spotter
Report of heavy rain and some pea sized
hail.
&&
CASpecial weather statement, Aug 1, 6:30 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM MDT Tue Aug 1 2023
COZ091-020200-
Kit Carson County CO-
730 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of western Kit Carson
County through 800 PM MDT...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seibert, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vona around 745 PM MDT.
This includes Interstate 70 in Colorado between mile markers 392 and
429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3937 10315 3957 10280 3928 10242 3904 10286
3928 10316
TIME...MOT...LOC 0130Z 224DEG 20KT 3929 10287
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJCSpecial weather statement, Aug 1, 6:58 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Tue Aug 1 2023
COZ091-020230-
Kit Carson County CO-
758 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of central Kit Carson
County through 830 PM MDT...
At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Vona, or 7 miles southwest of Stratton, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratton.
This includes Interstate 70 in Colorado between mile markers 407 and
430.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 10268 3930 10286 3949 10267 3924 10235
TIME...MOT...LOC 0157Z 227DEG 15KT 3923 10272
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJCSpecial weather statement, Aug 1, 7:31 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
831 PM MDT Tue Aug 1 2023
COZ090-020315-
Yuma County CO-
831 PM MDT Tue Aug 1 2023
...Strong thunderstorms will impact portions of Yuma County through
915 PM MDT...
At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Lone Star to 15 miles
south of Yuma to 14 miles west of Bonny Reservoir. Movement was
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Yuma County,
including the following locations... Joes, Abarr and Kirk.
This includes Highway 385 between mile markers 215 and 238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4040 10237 3970 10212 3957 10280 4034 10279
TIME...MOT...LOC 0230Z 241DEG 29KT 4030 10290 3990 10280 3967 10243
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CJCThunderstorm Wind, Yuma
- When
- August 1, 7:45 PM MST to 7:56 PM MST
- Where
- Yuma County, 6.87 mi SSW of Schramm
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.009, -102.631
Weather Underground mesonet station KCOYUMA15 at the RMR Ranch observed 59 to 65 mph gusts over a span of 11 minutes. The strongest gust occurred at 8:56 pm MDT.
Thunderstorm Wind, Yuma
- When
- August 1, 7:46 PM MST
- Where
- Yuma County, 8.36 mi S of Schramm
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.980, -102.600
Thunderstorm Wind, Yuma
- When
- August 1, 7:48 PM MST
- Where
- Yuma County, 3.79 mi WNW of Schramm
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -102.640
Observed via a mesonet station at the Yuma Dairy.
Thunderstorm Wind, Yuma
- When
- August 1, 7:50 PM MST
- Where
- Yuma County, 3.25 mi ESE of Yuma Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.089, -102.660
Several large 8-inch diameter branches snapped off a tree at the location.
Thunderstorm Wind, Yuma
- When
- August 1, 7:54 PM MST
- Where
- Yuma County, 0.28 mi NE of Yuma Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.102, -102.716
Observed via AWOS station K2V6 at the Yuma Airport.
Thunderstorm Wind, Yuma
- When
- August 1, 8:15 PM MST to 8:19 PM MST
- Where
- Yuma County, 0.53 mi W of Wray Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.100, -102.240
Observed via AWOS station K2V5 at the Wray Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130742, 1130743, 1130744, 1130745, 1130782, 1130783.